Thunderstorm Wind, Dubois
- When
- March 7, 3:05 AM EST
- Where
- Dubois County, 0.38 mi SSE of Ireland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.415, -86.998
A tree was in the roadway at State Road 56 and 500 West.
Early in the morning on March 7th, a cold front dropped south through southern Indiana. This caused localized storm damage in Dubois County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Early in the morning on March 7th, a cold front dropped south through southern Indiana. This caused localized storm damage in Dubois County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 7, 2:55 AM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
255 AM EST Mon Mar 7 2022
...Updated Short Term Discussion...
.Short Term...(Today and tonight)
Issued at 245 AM EST Mon Mar 7 2022
...Active Weather This Morning...
Active weather ongoing across the region this morning. A QLCS has
developed ahead of a cold front and is just now pushing into
northwestern parts (southern IN counties) of the CWA. The severity
of this line as it approaches our region remains a bit uncertain,
and is conditional on surface instability. SPC Mesoanalysis
parameters show meager instability values ahead of this line, but
very strong shear and helicity. As such, after coordinating with SPC
and surrounding offices, have gone ahead with a tornado watch for
portions of the CWA west of I-65 at this time. Believe there will be
potential for pockets of severe straight line wind gusts given the
extreme shear in place and very gusty winds just off the surface
that could mix down in the stronger convection. If mesovortices
develop within the line, we could also see a brief, isolated tornado
given the very high helicity values in place. As the line progresses
eastward, models prog the meager instability values to steadily
decline, which should lead to a decreasing severe threat. Will
monitor the line as it pushes through the region and determine if a
new or expanded watch is needed based on obs/model trends.
Another thing we'll be watching is an isolated flash flood threat
with the heavy rain. The good news is that storm motions are fast
and overall residence time of heavy rain in any one given location
will be small, so we may be able to get by without too many hydro
issues this morning. Will still keep the flood watch going through
the late morning hours.
Rain should gradually come to an end as the front moves in from the
northwest. Clouds will stick around through the remainder of the day
and much of the overnight hours. Temperatures will steadily decline
through the day behind the cold front and drop into the low 30s by
tomorrow morning.
&&
.Long Term...(Monday night through Sunday)
Issued at 300 PM EST Sun Mar 6 2022
Long term period turns drier and much cooler, with the CPC 6-10 Day
Temperature Outlook highlighting a likely probability of below
normal temps across the Ohio Valley towards the end of the week and
into the weekend. Before that however, drier conditions will arrive
Monday night, and settle in for Tuesday as a sfc high moves across
the Ozarks and through the Ohio Valley, advecting mid-level dry air
into the region for Tuesday. Model soundings show large dewpoint
depressions in the 850-500mb layer, but enough saturation around
400mb to support overcast sky cover for Tuesday. The combination of
overcast sky cover and northerly sfc winds will help keep temps a
touch cooler than normal, but still expect to be on either side of
50F across the region.
The sfc high will be departing off to the north and east Tuesday
night, making way for a sfc low to eject out of southeast Texas and
across the Deep South. Moisture pooling in the Gulf of Mexico will
be pulled northward into the southeast US, bringing precip chances
to several states to our south. Global solutions agree fairly well
on the northern extent of the precip shield possibly reaching KY,
with the best chance to see any rain being across the Lake
Cumberland region and into eastern KY Tuesday night and into
Wednesday morning. Reasonably dry layer below 500mb should keep most
of the region dry, but will keep a slight chance confined to the
Ohio River and southward just in case of any oscillation of precip
extent in the model data with future runs. Precip chances will be
quickly departing off to the east by Wednesday afternoon, setting us
up for another brief dry spell for Thursday.
Warmest day of the week comes Thursday, with highs expected to be in
the upper 50s to low 60s. Longwave troughing will be over much of
the US, and we will be positioned in between systems, waiting for
our next chance of precip to come. That next system appears to come
by Friday or Saturday, but there are still significant differences
in timing among the 12z suite of solutions. What likely will start
out as numerous rain showers could transition to a wintry mix or all
snow, but largely depends on timing of when the cold front passes
through the region. Will stick with the NBM solution for now given
we are several days out, which suggests widespread rain Friday
before transitioning to snow by late Friday night and lingering into
Saturday.
Temperatures will come crashing down with the late week cold front,
possibly causing Saturday morning lows to bottom out in the low 20s.
Confidence in max temps for Saturday is low, with quite a spread in
ensemble guidance. For Saturday, the 12z 30-member GEFS gives an
ensemble mean high for Louisville of 33F. The 00z 50-member EPS
ensemble mean high for Louisville is an amusing 28F. Just for
reference, the coldest max temp on record for March 12 in Louisville
is 31F (1960), 28F (1932) for Lexington, and 32F (1896) for Bowling
Green. Regardless of the spread, all data at least points to
significantly below normal temps Saturday. Sunday looks to be a bit
warmer but still below normal for mid-March.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1207 AM EST Mon Mar 7 2022
Showers and storms have lifted north of the region early this
morning, but another round of heavy rain and storms are forming to
the west ahead of a cold front. This next line of showers/storms
should arrive as soon as 08z at HNB, and progressively work eastward
through the remaining morning hours. Very low cigs/vis as well as
gusty winds can be anticipated with this line as it passes. Rain
showers will linger behind this line of heavy rain and storms for
several hours, but gradually push eastward as drier air behind a
cold front is advected in. Cigs will remain at MVFR levels through
the end of the forecast period behind the front.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 10 AM EST /9 AM CST/ this morning for
INZ076>079-083-084-089>092.
KY...Flood Watch until 10 AM EST /9 AM CST/ this morning for
KYZ023>034-038-045-046-053-054-061.
&&
Short Term...DM
Long Term...CJP
Aviation...DMHazardous Weather Outlook National Weather Service Louisville KY 305 AM EST Mon Mar 7 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-080815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- 305 AM EST Mon Mar 7 2022 /205 AM CST Mon Mar 7 2022/ This Hazardous Weather Outlook is for portions of Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky, and south central Kentucky. .DAY ONE...Today and Tonight A Tornado and Flood Watch are in effect this morning for portions of the region. Please see those related products for more details on those threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report and flooding, gusty winds, or damage.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 PM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HEAVY RAIN 2 WNW WELCHS CREEK 37.36N 86.60W
03/06/2022 M4.19 INCH BUTLER KY AMATEUR RADIO
&&Special Weather Statement
National Weather Service Louisville KY
249 AM EST Mon Mar 7 2022
INZ076-083-070815-
Orange IN-Dubois IN-
249 AM EST Mon Mar 7 2022
...Strong thunderstorms will impact portions of Dubois and
northwestern Orange Counties through 315 AM EST...
At 249 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Jasper to 6 miles southwest
of Lynnville. Movement was east at 50 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northwestern
Orange and Dubois Counties, including the following locations...
Dubois, Hillham, Celestine, Millersport, Bretzville, Huntingburg,
French Lick, Ellsworth, Duff and Thales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
3851 8693 3850 8688 3853 8683 3853 8668
3869 8668 3869 8646 3820 8692 3820 8707
TIME...MOT...LOC 0749Z 254DEG 44KT 3853 8699 3813 8739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCHOETTMERThe Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 08:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was in the roadway at State Road 56 and 500 West.
A large tree was blocking State Road 64, just west of Bretzville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015561, 1015563.